Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 94, NWS Grand Forks, ND

July 8, 2019Benson County, Eddy County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 8, 2019, 5:49 PM CDT for Benson County, Eddy County, North Dakota. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2019, 5:49 PM CDT (22:49 UTC)
Expired
Jul 8, 2019, 6:45 PM CDT
In force
56 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Benson County, ND, Eddy County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 102 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 6:05 PM CDTTSTM WND DMG6 S Hamar, NDLARGE BRANCHES AND LIMBS WERE BROKEN DOWN IN FARMSTEADS AND TREE CLAIMS THROUGH CENTRAL COLVIN TOWNSHIP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 1:43 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2019-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1630 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2019-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1630 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

699 
WUUS53 KFGF 082249
SVRFGF
NDC005-027-082345-
/O.NEW.KFGF.SV.W.0094.190708T2249Z-190708T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
549 PM CDT Mon Jul 8 2019

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southeastern Benson County in northeastern North Dakota...
  Eastern Eddy County in northeastern North Dakota...

* Until 645 PM CDT.

* At 548 PM CDT, severe thunderstorms were located along a line
  extending from near Tokio to near Buchanan, moving east at 30 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Warwick, Hamar and Brantford. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4785 9893 4787 9853 4777 9852 4777 9853
      4767 9852 4767 9851 4759 9850 4759 9893
TIME...MOT...LOC 2248Z 254DEG 24KT 4786 9883 4710 9886 

HAIL...0.75IN
WIND...60MPH
 
$$

Lee
1 follow-up statement
994 
WWUS53 KFGF 082324
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
624 PM CDT Mon Jul 8 2019

NDC005-082333-
/O.CAN.KFGF.SV.W.0094.000000T0000Z-190708T2345Z/
Benson ND-
624 PM CDT Mon Jul 8 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BENSON COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern and northeastern North Dakota.

LAT...LON 4785 9853 4777 9852 4777 9853 4767 9852
      4767 9851 4759 9850 4759 9867 4785 9871
TIME...MOT...LOC 2323Z 254DEG 24KT 4792 9851 4716 9855 

$$

NDC027-082345-
/O.CON.KFGF.SV.W.0094.000000T0000Z-190708T2345Z/
Eddy ND-
624 PM CDT Mon Jul 8 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR EASTERN EDDY COUNTY...

At 623 PM CDT, severe thunderstorms were located along a line
extending from near Hamar to near Wimbledon, moving east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Hamar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4785 9853 4777 9852 4777 9853 4767 9852
      4767 9851 4759 9850 4759 9867 4785 9871
TIME...MOT...LOC 2323Z 254DEG 24KT 4792 9851 4716 9855 

HAIL...0.75IN
WIND...60MPH
 
$$

Lynch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:50 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 8, 2:50 PM CDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
250 PM CDT Mon Jul 8 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 250 PM CDT Mon Jul 8 2019

The Mesoscale discussion issued at 205pm covers the severe threat
over the next several hours.

Regarding the excessive rainfall threat...will issue a flash flood
watch for the Devils Lake basin. Storm movement is parallel to
the boundary so will have training of storms. Rainfall rates will
be intense given the high PWAT environment. The boundary is
expected to remain stationary for several hours until the cold
pool becomes sufficiently strong to lead to more forward
propagation of the convection (thus decreasing the flash flood
threat). Limited the flash flood watch to the Devils Lake basin in
effect until 9pm.

Upper low propagates into central North Dakota by Tuesday
afternoon. Anticipate several rounds of thunderstorms through
Tuesday night. Will need to monitor areas for excessive rainfall
given prolonged period of rainfall potential. Also, cold core
tornado setup (along with marginal hail/wind) possible Tuesday
afternoon where narrow axis of instability sets up.

.LONG TERM...(Tuesday night through Monday)
Issued at 250 PM CDT Mon Jul 8 2019

Showers and storms will diminish during the day on Wednesday in
wake of departing surface system...and high pressure builds over
the region. Return flow on Thursday and Friday will bring
increased warmth and moisture. A weak trof will provide enough low
level convergence to trigger convection again on Friday.

Expect some unsettled weather to return over the weekend...with near
normal temperatures...to end the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 107 PM CDT Mon Jul 8 2019

High confidence that thunderstorms will affect most TAF sites at
some point during the period. Did go with predominant thunder
where confidence was highest, and VCTS where confidence is
somewhat lower (and timing is later). Otherwise, expect gusty
southerly winds in some areas this afternoon. Cigs mainly VFR, but
there is the potential for IFR/MVFR in during the thunderstorms,
and more widespread on Tuesday.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Flash Flood Watch until 9 PM CDT this evening for NDZ006>008-
     014>016-024-026-054.

MN...None.
&&

SHORT TERM...TG/Lee
LONG TERM...Hopkins
AVIATION...TG
Hazardous weather outlook, Jul 8, 10:35 AM CDT, 7 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1035 AM CDT Mon Jul 8 2019

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-091200-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
1035 AM CDT Mon Jul 8 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated thunderstorms possible over northeastern North Dakota
and northwest Minnesota during the late morning and early
afternoon period. These storms will remain weaker but could
produce lightning and brief heavy rainfall.

Stronger thunderstorms are expected to develop during the mid to
late afternoon over north central North Dakota between Devils Lake
and Minot. These initial scattered storms will bring a threat of
hail greater than 2 inches, wind gusts up to 70 mph, and possibly
a tornado. By the evening hours, these storms will form into a
line and move east and southeast into much of eastern North Dakota
and northwest Minnesota. As the storms transition into a line,
the main threats will be hail around 1 inch, wind gusts to 70 mph,
and excessive rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms are expected Tuesday, ending Wednesday.
Locally heavy rainfall the main threat. There is also a risk for
isolated severe storms Tuesday afternoon with hail, wind, and a
tornado potential threats. Periodic thunderstorm chances exist
through the late week as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jul 8, 4:16 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
416 PM CDT MON JUL 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TORNADO          5 WNW STARKWEATHER      48.48N 98.98W
07/08/2019                   Towner             ND   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED BRIEF TORNADO TOUCHDOWN.

&&

KNUTSVIG
Special weather statement, Jul 8, 5:11 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
511 PM CDT Mon Jul 8 2019

NDZ007-008-082300-
Pembina ND-Cavalier ND-
511 PM CDT Mon Jul 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAVALIER AND NORTHWESTERN
PEMBINA COUNTIES UNTIL 600 PM CDT...

At 511 PM CDT, Doppler radar was tracking a strong thunderstorm near
Langdon, moving northeast at 35 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Langdon, Walhalla, Osnabrock, Mountain, Nekoma, Olga and Concrete.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern North Dakota.

LAT...LON 4900 9781 4872 9772 4854 9838 4854 9839
      4885 9843 4900 9802
TIME...MOT...LOC 2211Z 246DEG 30KT 4877 9826

Lee
Local storm report, Jul 8, 5:17 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
517 PM CDT MON JUL 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     LANGDON                 48.76N 98.37W
07/08/2019  M54 MPH          CAVALIER           ND   AWOS

            REPORT FROM LANGDON AWOS AT THE LANGDON AIRPORT.

&&

KNUTSVIG
Local storm report, Jul 8, 5:21 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
521 PM CDT MON JUL 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     TSTM WND GST     1 E LANGDON             48.76N 98.35W
07/08/2019  M63 MPH          Cavalier           ND   MESONET

            NDAWN SENSOR - 10 M WIND.

&&

KNUTSVIG
Special weather statement, Jul 8, 5:30 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
530 PM CDT Mon Jul 8 2019

MNZ004-005-082300-
Kittson MN-Roseau MN-
530 PM CDT Mon Jul 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KITTSON AND
NORTHWESTERN ROSEAU COUNTIES UNTIL 600 PM CDT...

At 530 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lancaster, or 42 miles west of Roseau, moving northeast at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lancaster and Caribou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4876 9665 4885 9686 4900 9668 4900 9623
TIME...MOT...LOC 2230Z 226DEG 27KT 4887 9669

Lee
Special weather statement, Jul 8, 5:39 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
539 PM CDT Mon Jul 8 2019

NDZ014-024-082345-
Eddy ND-Benson ND-
539 PM CDT Mon Jul 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENSON AND EDDY
COUNTIES UNTIL 645 PM CDT...

At 538 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sheyenne to Melville. Movement was east at
45 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Sheyenne, Warwick, Hamar and Brantford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern North Dakota.

LAT...LON 4787 9853 4767 9852 4767 9851 4759 9851
      4759 9911 4785 9913
TIME...MOT...LOC 2238Z 261DEG 39KT 4784 9901 4731 9901

Lee

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 2:41 PM CDTSevere Thunderstorm WarningFGFCavalier, Towner34 min
Jul 8, 2:53 PM CDTFlash Flood WatchFGFBenson, Cavalier, Eddy, Nelson, Pembina, Ramsey and 2 more5 hr
Jul 8, 3:09 PM CDTSpecial Weather StatementFGFTowner51 min
Jul 8, 3:13 PM CDTSpecial Weather StatementFGFCavalier62 min
Jul 8, 3:22 PM CDTSevere Thunderstorm WarningFGFCavalier, Ramsey, Towner53 min
Jul 8, 4:04 PM CDTAreal Flood AdvisoryFGFTowner4 hr
Jul 8, 4:07 PM CDTSevere Thunderstorm WarningFGFBenson53 min
Jul 8, 4:11 PM CDTSevere Thunderstorm WarningFGFCavalier, Ramsey, Towner49 min
Jul 8, 4:22 PM CDTTornado WarningFGFCavalier, Ramsey38 min
Jul 8, 5:02 PM CDTAreal Flood AdvisoryFGFCavalier, Ramsey, Towner5 hr
Jul 8, 5:11 PM CDTSpecial Weather StatementFGFCavalier49 min
Jul 8, 5:39 PM CDTSpecial Weather StatementFGFEddy66 min
Jul 8, 5:41 PM CDTSevere Thunderstorm WarningFGFNelson, Ramsey, Walsh49 min
Jul 8, 6:15 PM CDTSpecial Weather StatementFGFGriggs, Nelson60 min
Jul 8, 6:19 PM CDTSevere Thunderstorm WarningFGFPembina56 min
Jul 8, 6:29 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Griggs, Nelson, Steele61 min
Jul 8, 6:52 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Griggs, Steele, Traill38 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.